Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 175, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 16, 2014, 3:47 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2014, 3:47 PM MST (22:47 UTC)
- Expired
- Sep 16, 2014, 6:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 119 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 5:09 PM MST | FLASH FLOOD | 9 Ese Cedar Hills, AZ | MOHAVE CO. DEPT OF TRANSPORTATION TWEETED THAT HACKBERRY ROAD WAS CLOSED FROM AZ-93 TO I-40 DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 82 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
076 WGUS55 KVEF 162247 FFWVEF AZC015-170145- /O.NEW.KVEF.FF.W.0175.140916T2247Z-140917T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 347 PM MST TUE SEP 16 2014 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 645 PM MST * AT 341 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM THUNDERSTORMS NEAR HUALAPAI MOUNTAIN PARK...OR 13 MILES SOUTHEAST OF KINGMAN. THE STORMS PRODUCING FLASH FLOODING WERE NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... DEAN PEAK BURN AREA... HUALAPAI MOUNTAIN ROAD... BLAKE RANCH AND DW RANCH ROADS... BLAKE RANCH RV PARK. THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 60 AND 76. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAIN IS FALLING ON THE DEAN PEAK BURN AREA. WATER LEVELS WILL RISE VERY RAPIDLY...LEADING TO MUD AND DEBRIS FLOWS IN AND DOWNSTREAM OF THE BURN AREA. && LAT...LON 3503 11392 3523 11392 3527 11362 3498 11362 $$ WOLCOTT
2 follow-up statements
609 WGUS75 KVEF 170016 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 516 PM MST TUE SEP 16 2014 AZC015-170145- /O.CON.KVEF.FF.W.0175.000000T0000Z-140917T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 516 PM MST TUE SEP 16 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR CENTRAL MOHAVE COUNTY... AT 510 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE RAINFALL OVER THE DEAN PEAK BURN SCAR. RUNOFF FROM HEAVY RAINFALL EARLIER MAY STILL BE CAUSING FLASH FLOODING IN THE AREA. USE CAUTION IN THE AREA. LOCATIONS IMPACTED INCLUDE... DEAN PEAK BURN AREA... HUALAPAI MOUNTAIN ROAD... BLAKE RANCH AND DW RANCH ROADS... BLAKE RANCH RV PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAIN IS FALLING ON THE DEAN PEAK BURN AREA. WATER LEVELS WILL RISE VERY RAPIDLY...LEADING TO MUD AND DEBRIS FLOWS IN AND DOWNSTREAM OF THE BURN AREA. && LAT...LON 3503 11392 3523 11392 3527 11362 3498 11362 $$ WOLCOTT
685 WGUS75 KVEF 170140 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 640 PM MST TUE SEP 16 2014 AZC015-170149- /O.EXP.KVEF.FF.W.0175.000000T0000Z-140917T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 640 PM MST TUE SEP 16 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MST FOR CENTRAL MOHAVE COUNTY... THE HEAVY RAIN THAT WAS FALLING OVER THE DEAN PEAK BURN SCAR SUBSIDED OVER AN HOUR AGO. THE RISK OF ADDITIONAL FLOODING HAS DIMINISHED AND THE WARNING WILL BE ALLOWED TO EXPIRE ON TIME. CONTINUE TO USE CAUTION IF TRAVELING IN THE AREA. LAT...LON 3503 11392 3523 11392 3527 11362 3498 11362 $$ WOLCOTT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 1:13 PM MST, 2 hours 34 minutes earlier.
Area forecast discussion, Sep 16, 1:13 PM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 113 PM PDT TUE SEP 16 2014 .SYNOPSIS...HE REMNANTS OF HURRICANE ODILE ARE FORECAST TO TRACK EAST OF OUR AREA OVER THE NEXT 48 HOURS. A SURGE OF MOISTURE FROM THIS STORM WILL INCREASE THE THREAT OF SCATTERED AFTERNOON THUNDERSTORMS AND FLASH FLOODING FOR PORTIONS OF THE AREA THROUGH THURSDAY. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA ON THURSDAY EVENING TO BEGIN A DRYING TREND. && .SHORT TERM... LATEST COMPUTER MODEL GUIDANCE CONTINUES THE TREND OF TRACKING HURRICANE ODILE (OR HER REMNANTS) FURTHER TO THE EAST. THIS PLACES CENTRAL AND SOUTHEASTERN ARIZONA IN THE CROSS HAIRS FOR WIDESPREAD PRECIPITATION. OUR FORECAST AREA REMAINS ON THE PERIPHERY OF THE STORM AS IT TRANSITS THE DESERT SOUTHWEST. ANAYSIS REVEALS THAT ODILE HAS PUSHED A GREAT DEAL OF LOW LEVEL MOISTURE OUR WAY. DEWPOINTS TO THE SOUTH OF LAS VEGAS HAVE SOARED INTO THE MID 60S. UPPER LEVEL CLOUD COVER FROM ODILE IS STAYING TO THE EAST AS WELL WHICH GIVES OUR AREA THE ABILITY TO DESTABILIZE IN THE AFTERNOON AND TAP THAT LOW LEVEL MOISTURE FOR THUNDERSTORMS. SO WHAT DOES ALL THIS MEAN FOR OUR AREA? FOR STARTERS...THERE IS A HIGH AMOUNT OF UNCERTAIN IN THE FORECAST SINCE WE REMAIN ON THE PERIPHERY OF THE STORM. IT IS NOW CLEAR THAT OUR AREA WILL NOT BE IN THE AREA WHERE WIDESPREAD PRECIPITATION WILL OCCUR. RATHER...WE NOW EXPECT BOTH TODAY, WEDNESDAY AND THURSDAY TO BE VERY ACTIVE WITH AFTERNOON THUNDERSTORM ACTIVITY...SOMEWHAT AKIN TO A STRONG MONSOON DAY. FOR THIS REASON WE ARE KEEPING THE FLASH FLOOD WATCH FOR WEDNESDAY AND THURSDAY TO MAINTAIN AWARENESS THAT FLASH FLOODING CONTINUES TO BE A THREAT. THURSDAY REMAINS PROBLEMATIC THOUGH. IF CURRENT MODEL TRENDS HOLD...WE MAY END UP CANCELING THE WATCH DUE TO DRIER AIR WORKING IN AHEAD OF THE PACIFIC TROUGH. HOWEVER, IT IS TOO EARLY TO SAY AT THIS POINT. .LONG TERM... HIGH PRESSURE IS FORECAST TO STRENGTHEN OFF THE WEST COAST FRIDAY WITH TROUGHING OVER THE SOUTHWEST. THE GFS/GEM FORECAST A CLOSED LOW CENTERED ALONG THE CENTRAL/SOUTHERN CALIFORNIA COAST WHILE THE ECMWF FORECASTS AN OPEN WAVE. WITH A LOW IN THIS GENERAL LOCATION, LINGERING MOISTURE OVER THE AREA COULD BE AN ISSUE. THE GFS AND ECMWF FORECAST THE TROUGH/LOW WILL SWEEP MOISTURE OFF TO THE EAST...LEAVING DRY AND STABLE CONDITIONS AREAWIDE FOR MUCH OF THE DAY FRIDAY WITH NO PRECIPITATION FORECAST. THE 06Z NAM12, WHICH RUNS THROUGH MID DAY FRIDAY, STILL GENERATES PRECIP OVER THE EASTERN CWA IN THE MORNING SO LEFT CHANCE POPS IN LINCOLN/MOHAVE COUNTY IN THE MORNING TO ACCOUNT FOR THIS BUT THEN LOWERED CHANCES AGAIN IN THE AFTERNOON AS THE DRY/STABLE AIR PUSHES IN. LOW FORECAST CONFIDENCE IN THE SAT-MON TIME PERIOD AS MODEL SOLUTIONS DIVERGE REGARDING HOW THE LOW EVOLVES. THE ECMWF FORMS A CLOSED LOW OFF THE COAST EARLY SATURDAY AND THEN RETROGRADES IT WESTWARD OUT TO SEA THROUGH SUNDAY BEFORE BRINGING IT BACK INLAND ON MONDAY. THIS LEAVES THE ENTIRE FORECAST AREA DRY ALL WEEKEND WITH CHANCES FOR PRECIPITATION INCREASING AGAIN ON MONDAY. THE GFS DROPS THE LOW TO NEAR SAN DIEGO SATURDAY AND THEN SLOWLY MOVES IT ACROSS THE FORECAST AREA SUNDAY AND MONDAY. MOISTURE AND INSTABILITY INCREASES, ESPECIALLY ACROSS THE SOUTHERN CWA AND THE GFS GENERATES QPF ACROSS MUCH OF THE AREA BOTH SUNDAY AND MONDAY AS THE LOW INTERACTS WITH THE MOISTURE. MAINTAINED A MENTION OF THUNDER ACROSS PORTIONS OF THE AREA SAT-MON TO ACCOUNT FOR THE VARIOUS SOLUTIONS. TEMPERATURES SHOULD GENERALLY RUN A FEW DEGREES BELOW NORMAL WITH TROUGHING OVER THE AREA FRI-MON PER THE GFS/GEM HOWEVER, IF THE ECMWF SOLUTION DOES PAN OUT, THE WEEKEND WOULD BE WARMER/SUNNIER WITH TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL. && .AVIATION...FOR MCCARRAN...SOUTH-SOUTHEAST WINDS ARE LIKELY TO INCREASE EARLY THIS EVENING TO AROUND 10-12 KTS...THEN SETTLING TO SOUTH UNDER 10 KTS AFTER 06Z THIS EVENING. SCT CUMULUS DEVELOPING THIS AFTERNOON WITH ISOLATED TO SCATTERED THUNDERSTORMS MAINLY LIMITED TO THE PEACH SPRINGS CORRIDOR AND THE SURROUNDING MOUNTAINS. ERRATIC WINDS DUE TO THUNDERSTORM OUTFLOW BOUNDARIES CANNOT BE RULED OUT LATER THIS AFTERNOON AND EVENING. WEDNESDAY...MORE AFTERNOON THUNDERSTORM ACTIVITY CAN BE EXPECTED ESPECIALLY IN THE AFOR MENTIONED PEACH SPRINGS CORRIDOR AND HIGHER TERRAIN AROUND LAS VEGAS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...LIGHT WINDS EARLY WILL GENERALLY BECOME SOUTHERLY 10-15 KTS MUCH OF TODAY THROUGH THIS EVENING. ISOLATED THUNDERSTORMS ARE EXPECTED OVER MOST OF MOHAVE AND SAN BERNARDINO COUNTIES AND PERHAPS SOUTHERN CLARK COUNTY THIS AFTERNOON AND EARLY EVENING. THUNDERSTORM CHANCES WILL INCREASE FROM SOUTH TO NORTH WEDNESDAY AND LINGER INTO THURSDAY. && .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && LERICOS FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Sep 16, 3:46 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
346 PM PDT TUE SEP 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 1 NNE JOSHUA TREE 34.14N 116.32W
09/16/2014 SAN BERNARDINO CA FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTS SIGNIFICANT FLOODING ACROSS
HIGHWAY 62 NEAR PARK BLVD. FLOOD CHANNELS ARE FLOWING BUT
NOT YEAT AT CAPACITY.
0333 PM HAIL 2 S JOSHUA TREE 34.10N 116.32W
09/16/2014 E1.00 INCH SAN BERNARDINO CA TRAINED SPOTTER
SPOTTER REPORTS QUARTER SIZE HAIL WITH VERY HIGH WIND
GUSTS ESTIMATED AT 40 MPH
0333 PM HEAVY RAIN 2 S JOSHUA TREE 34.10N 116.32W
09/16/2014 M0.00 INCH SAN BERNARDINO CA TRAINED SPOTTER
OVER 1.0 INCH OF RAIN IN ABOUT 25 MIN REPORTED BY A
SPOTTER IN JOSHUA TREE.
0337 PM FLASH FLOOD 4 N JOSHUA TREE 34.18N 116.32W
09/16/2014 SAN BERNARDINO CA FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTS HOME FLOODED ON OUTPOST ROAD IN
JOSHUA TREE
0344 PM FLASH FLOOD 2 SW JOSHUA TREE 34.11N 116.34W
09/16/2014 SAN BERNARDINO CA FIRE DEPT/RESCUE
HOUSE FLOODED ON NAVAJO TRAIL NEAR SUNNY VISTA
&&
TLERICOSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 2:12 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Sep 16, 2:45 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 20 min |
| Sep 16, 3:11 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Sep 16, 3:56 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 16, 4:18 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 16, 4:25 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Sep 16, 4:49 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Sep 16, 4:59 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 31 min |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.